Avoiding inadvertent IV injection of oral liquids - page 2

From ISMP Aug 23rd,2012 safety newsletter: Avoiding inadvertent IV injection of oral liquids... Read More

  1. Visit  SillyStudent profile page
    2
    This is unbelievable. I attempted to write something else about this but deleted it five times. What can you possibly say about it?
    nrsang97 and Altra like this.
  2. Visit  wooh profile page
    5
    I've been fighting this for a while at my job. We have a lot of NJ tubes. That the adapters are a luer lock connection. Which our oral syringes don't fit. To use an oral syringe, you have to have oral syringe hooked to an adapter, hooked to another adapter, which goes into NJ tube. That's right, TWO adapters. And I would say a good 2/3 of our nurses don't know that one of those adapters even exist, and those of us that know they exist have to go to an entirely different unit to get them. So often we're having to switch all the enteral meds out of the oral syringes they come in, put them in luer lock syringes, to hook them to the adapter that goes into the NJ tube.

    Even for the most sanctimonious and careful nurse, how easy would it be to walk into a room with a handful of meds (because let's face it, if there's an NJ tube, it's highly likely they've got a MAR that's a few pages long)? All those meds are in luer lock syringes, both the ones going into the IV and the the ones going into the NJ tube. Family starts asking questions. Distracts nurse. Nurse grabs just ONE syringe and sends it the wrong route.

    That's all it takes, ONE MOMENT.

    I've been trying to get the freaking adapters on our floor for more than TWO YEARS now. The email has been responded to by the head honcho of safety acknowledging that I have a good point. And still, if I get a patient with an NJ tube, I'm making the trip across the hospital for the adapters so I can at least keep my enteral meds in an oral syringe and my IV meds in a luer lock syringe. And nobody else takes the time to do so. I have a feeling we're not going to get those little tiny pieces of plastic that can't be at all expensive until we kill a patient.
    nrsang97, psu_213, *4!#6, and 2 others like this.
  3. Visit  mercurysmom profile page
    0
    This happens more often than it's reported, sadly. When I worked as an EI service coordinator, I saw many infants and toddlers with GI and metabolic disorders, ans most of the kids had CVL's plus some kind of enteral tube for trophic feeds, meds, sometimes for venting. Once home, patients are given plenty of luer lock syringes and pre-filled flushes, but most families receive zero to five oral syringes per month because the insurance companies do not pay for them. If a child is receiving 15 doses of enteral meds daily, even the "generous" 5-syringe allotment isn't going to cut it. Some pharmacies dispense oral syringes with enteral meds, but many don't; or worse, they dispense spoons. Most of the time, families end up re-using the flush syringes for enteral meds.

    Medically fragile/tech dependent kid
    +
    lack of appropriate supplies necessary to safely dispense enteral meds
    +
    parent with inadequate sleep because PDN agencies can't find enough RN's with CVL experience to cover a fraction of home nursing shifts=...
    _______________________________________________
    caregiver responds to "How many times has your child received a med via wrong route" rather than "Has your child ever received..."



    ASPEN's "Be A.W.A.R.E." to practice safe enteral medication delivery LBE_AWAREASPEN's "Be A.L.E.R.T." to practice safe enteral feeding BE_ALERT
    mm
  4. Visit  sharonp30 profile page
    0
    I don't really think she could have been that ignorant. I think it was deliberate.
  5. Visit  turnforthenurseRN profile page
    1
    I still do not understand how a nurse can inadvertently inject oral meds as IV. That reminds me of that nurse or student or whoever it was who injected a patient with COFFEE...
    redhead_NURSE98! likes this.
  6. Visit  Overland1 profile page
    0
    Must be somebody thinks that somebody else will shoot oral/parenteral liquids into an IV... ever notice the sticker on the top of those bottles of Tube Feeding goo (i.e., Jevity, etc.)... the encircled abbreviation "IV" with the slash line across it?
  7. Visit  NeuroICU_Sara profile page
    1
    I am a neuro ICU nurse and many of my patients are prescribed Nimodopine for vasospasm. These are large,coated pills that can not be crushed. Many nurses poke holes in them with needles and either squirt the liquid into a med cup or aspirate into a 5-10mL syringe.
    This enables you to mix with other meds and administer them via a DHT, NGT/OGT, or PEG.

    One night a new graduate aspirated the medication into a syringe. She took the needle off and went over to the patient and injected it into a PIV. The patient almost died. And the new grads preceptor was right there watching her aspirate the medication with the syringe.

    Nurses need to be serious about safety at all times. The only hard stop to prevent this type of medication error (wrong route) would be to only have liquid form available in patient's that can not swallow their medications.
    nrsang97 likes this.
  8. Visit  psu_213 profile page
    0
    Quote from FlyingScot
    I wouldn't call what she did "inadvertent".
    In fact, the first line of the news letter article says "purposely administered."
  9. Visit  psu_213 profile page
    1
    Quote from turnforthenurseRN
    I still do not understand how a nurse can inadvertently inject oral meds as IV. That reminds me of that nurse or student or whoever it was who injected a patient with COFFEE...
    I was thinking of that one too. That was truly (or so it appeared) inadvertent. What happened here was done on purpose. I don't know enough to say that she was trying to harm the pt. For right now, I'm going to stick with supremely ignorant.
    nrsang97 likes this.
  10. Visit  psu_213 profile page
    1
    Another example from my hospital--

    A resident ordered a particular med that was a powder applied to the skin (don't ask, I don't know the exact med). Our pharmacy does not usually even carry normally carry it, but for some reason they had a small supply of it. Sent the med up with a sticker on it "for topical use only." Well, apparently the resident had ordered it "IV." The pharmacy should have seen this part of the order, but, as I understand it, they contacted neither the resident nor the nurse. The nurse got the powder and then called the resident about the "IV" part of the order. The resident said that, yes, it is to be given IV. The nurse reconstituted it and gave it IV. Resulted in the death of the patient.

    When you read these things you ask "how could anyone be so stupid?" I don't know the answer to that, all I can say is that these ridiculous sounding errors occur.
    NRSKarenRN likes this.
  11. Visit  MN-Nurse profile page
    0
    Quote from psu_213
    The pharmacy should have seen this part of the order, but, as I understand it, they contacted neither the resident nor the nurse.
    Every time I see something like this, I am reminded about how much I love our pharmacists. Even the very rare arrogant jerk pharmacist.
  12. Visit  nrsang97 profile page
    1
    Quote from NeuroICU_Sara
    I am a neuro ICU nurse and many of my patients are prescribed Nimodopine for vasospasm. These are large,coated pills that can not be crushed. Many nurses poke holes in them with needles and either squirt the liquid into a med cup or aspirate into a 5-10mL syringe.
    This enables you to mix with other meds and administer them via a DHT, NGT/OGT, or PEG.

    One night a new graduate aspirated the medication into a syringe. She took the needle off and went over to the patient and injected it into a PIV. The patient almost died. And the new grads preceptor was right there watching her aspirate the medication with the syringe.

    Nurses need to be serious about safety at all times. The only hard stop to prevent this type of medication error (wrong route) would be to only have liquid form available in patient's that can not swallow their medications.
    IF our patients have an OG/NG/PEG they now have the nimodipine come up in those amber colored oral syringes. We never had an incident like that happen in our ICU, but after hearing about them in other hospitals our pharmacy changed the way it dispensed nimodipine for our tube feed patients.
    wooh likes this.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

A Big Thank You To Our Sponsors
Top
close
close